Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 70, NWS Mobile, AL

March 14, 2003Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 14, 2003, 4:35 PM CST for Covington County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2003, 4:35 PM CST (22:35 UTC)
Expired
Mar 14, 2003, 5:00 PM CST
In force
25 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 4:05 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS54 KMOB 142235
SVRMOB
ALC039-142300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
435 PM CST FRI MAR 14 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 500 PM CST

* AT 435 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF OPP...MOVING NORTH AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EODA BY 440 PM CST

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3127 8634 3126 8619 3144 8619 3150 8633

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:15 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 14, 3:15 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIM POPS FIRST PERIOD
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CST FRI MAR 14 2003

COLD POOL ALOFT CURRENTLY RIGHT OVER FCST AREA.  BEGINNING TO GET
SOME CONVECTIVE DEVELOPMENT...AND STILL MAY SEE POTENTIAL LATE THIS
AFTERNOON AND EARLY THIS EVENING FOR STORMS WITH LARGE HAIL.  BUT...
DEVELOPMENT OF CONVECTION IS A LITTLE LATER THAN EARLIER THOUGHT...
SO IT LOOKS LIKE WE MIGHT GET OUT OF THE WOODS WITHOUT A WIDESPEAD
SVR EVENT.

WILL GO WITH CHANCE/GOOD CHANCE POPS OVER THE FCST AREA TONIGHT AS
UPPER LOW MOVES ACROSS REGION...WITH ONLY ISOLATED TO SLIGHT CHANCE
SATURDAY AND SATURDAY NIGHT IN THE WAKE OF THIS SYSTEM. MODELS
INDICATE ANOTHER IMPULSE RIDING NE OUT OF THE GULF INTO FCST AREA
LATE SUNDAY AFTERNOON-SUNDAY NIGHT.  GFS VERY AGRESSIVE WITH THIS
FEATURE...WHILE ETA MUCH WEAKER.  AT THIS TIME...WILL NOT BITE OFF
COMPLETELY WITH THE GFS SOLUTION...LEANING MORE TOWARD THE WEAKER
ETA.  A LOOK AT THE WATER VAPOR IMAGERY DOES HOWEVER SHOW A FAIRLY
STRONG MID/UPPER LEVEL FEATURE SWINGING INTO BAJA OF CALIFORNIA
ATTM.  THIS APPEARS TO BE THE DYNAMICS THAT GFS IS FOCUSING ON FOR
THE SUNDAY/SUNDAY NIGHT EVENT IN OUR AREA.  ITS NOT LIKE THE
STRONGER GFS SCENARIO IS OUT OF THE QUESTION...THERE IS SOMETHING
UPSTREAM THAT COULD VERY WELL BE THE KICKER.  WILL WANT TO SEE HOW
THE NEXT MODEL RUN OR TWO HANDLES THIS BEFORE WE REALLY BITE OFF.

EXTENDED...RAINS ASSOCIATED WITH THIS SYSTEM SHOULD BE ENDING
EARLY MONDAY... WITH ONLY SLIGHT CHANCES TUESDAY THROUGH WENDESDAY
AS A WEAKER SYSTEM MOVES EAST ACROSS THE REGION.  ATTM...LOOKING
PRETTY MUCH RAIN FREE THURSDAY AND FRIDAY.

MARINE...GENERALLY LIGHT AND SOMEWHAT VARIABLE WINDS OVER THE
COASTAL WATERS THROUGH SATURDAY NIGHT...THEN GRADUAL INCREASE IN
WINDS WITH BUILDING SEAS WITH APPROACH OF NEXT SYSTEM SUNDAY.  WILL
PROBABLY SEE SCEC CONDITIONS...AND POSSIBLY SCA CONDITIONS...BY LATE
SUNDAY THROUGH EARLY MONDAY...DEPENDING ON STRENGTH OF THE
SYSTEM.

FIRE...NO WATCHES OR ADVISORIES REQUIRED AS HUMIDITIES REMAIN HIGH
AND SCATTERED SHOWERS AND THUNDERSTORMS REMAIN IN THE FCST.

12/SHEPHERD

PRELIM NUMBERS...
MOB EB 056/074 055/073 058 12421
PNS TB 058/073 056/072 060 12521
DTS TB 058/073 056/072 060 12521
GZH TB 054/070 051/074 056 12521
2R0 EB 052/071 050/073 054 12321
61A TB 054/070 051/074 056 12421

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Mar 14, 5:07 AM CST, 11 hours 28 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-141700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
507 AM CST FRI MAR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY)

A WEAK FRONT OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL BE A
FOCUS FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS...AS AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES SLOWLY EAST OUT OF LOUISIANA. COLD
TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER LOW PRESSURE SYSTEM
COULD AID IN THE DEVELOPMENT OF A FEW STRONG TO SEVERE STORMS OVER
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE. THE PRIMARY CONCERN WITH THESE STORMS WOULD BE LARGE HAIL
AND ISOLATED OCCURRENCES OF DAMAGING WINDS...MAINLY IN THE AFTERNOON
HOURS.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES DIRECTLY OVER
THE AREA SATURDAY...THE UNSTABLE AIR ASSOCIATED WITH IT
BRINGS A CHANCE OF THUNDERSTORMS SATURDAY. NO HAZARDOUS WEATHER
EXPECTED LATE IN THE WEEKEND. THE CHANCES OF SHOWERS AND
THUNDERSTORMS WILL INCREASE AGAIN BY TUESDAY AS ANOTHER STORM SYSTEM
AND FRONTAL BOUNDARY APPROACHES FROM THE WEST.

NO HAZARDOUS WEATHER EXPECTED WEDNESDAY AND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS MAY
BE REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:29 PM CSTSevere Thunderstorm WarningMOBCovington31 min
Mar 14, 4:16 PM CSTSevere Thunderstorm WarningMOBEscambia44 min
Mar 14, 5:00 PM CSTSevere Thunderstorm WarningMOBConecuh, Escambia60 min
Mar 14, 5:23 PM CSTSevere Thunderstorm WarningMOBCrenshaw37 min
Mar 14, 5:27 PM CSTSevere Thunderstorm WarningMOBChoctaw33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.